Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

August 18, 2012Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 18, 2012, 4:01 AM CDT for Ness County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 4:01 AM CDT (09:01 UTC)
Expired
Aug 18, 2012, 4:45 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WWUS83 KDDC 180901
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT SAT AUG 18 2012

KSZ045-064-180945-
HODGEMAN-NESS-
401 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NESS AND NORTHERN HODGEMAN
COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NESS CITY...MOVING SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3817 9959 3813 10021 3851 10023 3867 9963
TIME...MOT...LOC 0901Z 304DEG 37KT 3846 9983

$$

KRUSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:41 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 18, 2:41 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT SAT AUG 18 2012

...UPDATED FOR SHORT TERM DISCUSSION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 230 AM CDT SAT AUG 18 2012

A LARGE UPPER-LEVEL TROUGH WAS CENTERED OVER THE GREAT LAKES REGION
EARLY THIS MORNING. A SHORTWAVE TROUGH HAS ALREADY ROTATED AROUND
THIS FEATURE AND PUSHED A COLD FRONT INTO THE SOUTHERN PLAINS. THE
WESTERN END OF THIS FRONT PUSHED BACK NORTHWARD INTO NORTHEAST NEW MEXICO
FRIDAY AFTERNOON WHERE SURFACE BASED CONVECTION DEVELOPED. SURFACE
LOW PRESSURE WAS DEVELOPING IN EASTERN COLORADO AS OF 3 AM IN RESPONSE
TO THE NEXT ROBUST SHORTWAVE TROUGH THAT WAS DIVING SOUTHEASTWARD
INTO THE NORTHERN PLAINS ON THE BACK SIDE OF THE GREAT LAKES
LONGWAVE TROUGH.

A LOW LEVEL JET HAD DEVELOPED EARLY THIS MORNING IN RESPONSE TO THE
APPROACHING SHORTWAVE TROUGH. STRONG THETA-E ADVECTION WAS LOCATED
ACROSS FAR WESTERN KANSAS AND WAS PROGRESSING NORTHEASTWARD. NAM
SOUNDINGS VALID FOR 12Z SHOW 1800-2400 J/KG OF ELEVATED CAPE AS FAR
EAST AS CIMARRON AND SCOTT CITY. THUNDERSTORMS WERE ALREADY DEVELOPING
IN THE WARM ADVECTION REGIME ALONG THE EDGE OF THE MID LEVEL CAPPING
INVERSION AS OF 230 AM. ADDITIONAL STORMS WILL DEVELOP AND
PROPAGATE SOUTHEASTWARD WITH THE MID-LEVEL FLOW. THE HRRR AND NAM
INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AN
AXIS FROM SCOTT CITY TO NESS CITY TO DODGE CITY TO COLDWATER.
PRECIPITATION CHANCES WERE RAISED TO 60-70% IN THIS CORRIDOR.
GIVEN THE ELEVATED SHEAR AND MODERATE ELEVATED CAPE, SEVERE STORMS
ARE POSSIBLE WITH HAIL AS LARGE AS HALF DOLLARS.

THE CONVECTIVE CLUSTER WILL BE SLOW TO EXIT SOUTHERN KANSAS THIS
AFTERNOON SO THAT SOUTHEASTERLY OUTFLOW IN THE WAKE OF THE STORMS
WILL TEND TO KEEP COOL AIR IN PLACE EVEN IF SOME CLEARING OCCURS.
HIGH TEMPERATURES WERE LOWERED SEVERAL DEGREES, ESPECIALLY FROM
DODGE CITY SOUTH AND EAST AND ACTUAL HIGHS WILL PROBABLY OCCUR TOWARD
6-7 PM.

THE COLD FRONT ASSOCIATED WITH THIS UPPER-LEVEL SYSTEM WILL PASS
THROUGH LATE THIS EVENING. CLEARING WILL OCCUR LATE TONIGHT IN
THE WAKE OF THIS SYSTEM WITH SUBSIDING WINDS TOWARD SUNRISE. THE
COOLEST TEMPERATURES OF THE SEASON ARE POSSIBLE, WITH SOME UPPER
40S NOT OUT OF THE QUESTION NEAR SCOTT CITY. SLIGHTLY WARMER MINIMUM
TEMPERATURES IN THE LOWER TO MID 50S ARE EXPECTED AT GARDEN CITY AND
DODGE CITY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 228 AM CDT SAT AUG 18 2012

AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO CENTRAL
PLAINS ON SUNDAY. SKIES WILL CLEAR AND BASED ON 850MB TEMPERATURES
TRENDS BETWEEN 18Z SUNDAY AND 00Z MONDAY THE PREVIOUS FORECAST STILL
APPEARS ON TRACK WITH HIGHS CLIMBING INTO THE LOW TO MID 80S.

A CLEAR AND COOL NIGHT CAN BE EXPECTED SUNDAY NIGHT AS THIS SURFACE
HIGH SLOWLY CROSSES WESTERN AND CENTRAL KANSAS. BASED ON WHERE THE
LIGHTEST WINDS WILL BE BETWEEN 09Z AND 12Z SUNDAY  AM LEANING
TOWARDS UNDERCUTTING THE COOLEST GUIDANCE WHILE STAYED CLOSE TO THE
MAV/MET ELSEWHERE.

ON MONDAY THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO CROSS THE
CENTRAL ROCKIES. THE GFS, NAM, AND ECMWF REMAIN IN DECENT AGREEMENT
WITH THIS NEXT SYSTEM EXITING THE ROCKIES AND CROSSING INTO THE
CENTRAL PLAINS LATE MONDAY NIGHT AND TUESDAY. AS THIS SYSTEM
CROSSING INTO THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH THE BETTER CHANCES FOR WIDESPREAD
PRECIPITATION BEING LATE MONDAY NIGHT/EARLY TUESDAY BASED ON THE
UPPER LEVEL JET DYNAMICS, 850-700MB MOISTURE AND IMPROVING
FRONTOGENESIS.

ONCE THIS SYSTEM EXITS THE CENTRAL PLAINS AND MOVES TOWARDS THE
LOWER MISSISSIPPI VALLEY THE MID LEVEL FLOW WILL BACK AND BECOME
MORE PERPENDICULAR TO THE ROCKIES. THIS ENHANCED DOWNSLOPE FLOW
SUGGESTS A WARMING TREND MID WEEK AS A TROUGH OF LOW PRESSURE AT THE
SURFACE BEGINS TO DEVELOP ALONG THE LEE OF THE ROCKIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1241 AM CDT SAT AUG 18 2012

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A
STRONG SHORTWAVE TROUGH TOWARD 12Z OVER NORTHWEST KANSAS AS A LOW LEVEL
JET DEVELOPS AND TRANSPORTS RICH MOISTURE INTO THE CENTRAL HIGH PLAINS.
THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST AND POSSIBLY AFFECT
GCK/DDC/HYS BETWEEN 12 AND 18Z, WITH DDC BEING THE MOST LIKELY
TERMINAL TO BE AFFECTED. AWAY FROM THE THUNDERSTORMS, VFR
CONDITIONS WILL PERSIST. SOME OBSTRUCTION TO VISIBILITIES
IS POSSIBLE WITH ANY AREAS OF HEAVY RAIN. SOME STRONG WIND GUSTS
CANNOT BE RULED OUT BUT ARE NOT THE MAIN THREAT DUE TO THE
ELEVATED NATURE OF THE CONVECTION,

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  52  82  52 /  60  10  10   0
GCK  79  51  82  53 /  60  10  10  10
EHA  83  61  83  56 /  30  20  10  10
LBL  80  58  84  54 /  50  20  10  10
HYS  82  49  82  52 /  60  10  10   0
P28  79  59  84  52 /  60  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...FINCH
Hazardous weather outlook, Aug 18, 2:23 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
223 AM CDT SAT AUG 18 2012

KSZ030-031-043>046-061>066-074>081-084>090-191130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
223 AM CDT SAT AUG 18 2012 /123 AM MDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 6 TO 7 AM ALONG A
LINE FROM SCOTT CITY TO DIGHTON TO WAKEENEY AND THEN MOVE SOUTH
AND SOUTHEASTWARD THROUGH CIMARRON, DODGE CITY AND LARNED BY 10 AM TO
12 PM AND THEN TO MEDICINE LODGE, COLDWATER AND ENGLEWOOD BETWEEN
1 PM AND 3 PM. HAIL AS LARGE AS HALF DOLLARS IS POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL
PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 6 AM AND 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 18, 3:25 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SAT AUG 18 2012

KSZ044-180915-
LANE-
325 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR LANE COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEALY...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3870 10031 3870 10029 3828 10027 3828 10065
      3870 10069 3871 10032
TIME...MOT...LOC 0825Z 310DEG 23KT 3853 10057

KRUSE
Special weather statement, Aug 18, 4:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT SAT AUG 18 2012

KSZ045-064-180945-
HODGEMAN-NESS-
401 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NESS AND NORTHERN HODGEMAN
COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NESS CITY...MOVING SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3817 9959 3813 10021 3851 10023 3867 9963
TIME...MOT...LOC 0901Z 304DEG 37KT 3846 9983

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:25 AM CDTSpecial Weather StatementDDCLane50 min
Aug 18, 4:45 AM CDTSpecial Weather StatementDDCHodgeman45 min
Aug 18, 6:01 AM CDTSpecial Weather StatementDDCClark, Comanche44 min
Aug 18, 7:50 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman40 min
Aug 18, 8:29 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade46 min
Aug 18, 9:01 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa49 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.